I agree that the pain was from a corneal abrasion. While it unusual for the diluted betadine to cause an abrasion, it could have been due to her allergic reaction or, possibly (and most likely) from trauma when the technician rushed to get the betadine out of her eye.
In any event, to answer your question: What to do now in order to preserve her vision and, hopefully, get her vision back to the level it was before this all happened.....
If lucentis has been working for her all this time, then I suggest she continue with the lucentis shots. There are two other shots available to treat her condition (sub-foveal choroidal neovascular membrane secondary to wet age related macular degeneration) at this time. They are called avastin
Should the lucentis stop working then I would try either of the other two...but...I'd not switch drugs just because of this painful episode.
The only other option (I don't believe in submacular surgery...yet) is to have a laser treatment, like we did before these shots were available. Laser will cause her to loose vision right away, but in the long run her central blind spot would be smaller....
So. What is the take home message? Make sure her doctor uses a different method of preventing infection when giving the lucentis shot (such as antibiotic drops etc) and she should continue with the lucentis.
This is what I would do if she were a patient in my retina office.
Is there anything else you would like to discuss at this point or have all your questions been answered to your satisfaction?
I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you don’t feel that I have earned a “10” rating in all areas, please let me know what I can do to meet your expectations.
Thanks in advance,
Dr. Rick MD FACS